Kansas, 2013Flash Flood and Hail in Kansas, May 16, 2013
May 16, 2013 · NWS GLD · 3 events in 2 counties and zones
A severe thunderstorm moved southeast into Cheyenne county during the early afternoon. The storm slowly moved through the county dumping three inches of rainfall and producing severe wind gusts, with estimated speeds of 70 MPH.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm moved southeast into Cheyenne county during the early afternoon. The storm slowly moved through the county dumping three inches of rainfall and producing severe wind gusts, with estimated speeds of 70 MPH. Flash flooding was reported 13 miles NW of St. Francis where the bridge over Hackberry Creek was covered with a foot of water.
As the afternoon progressed the storm continued to move southeast. As it did so, more storms developed ahead of the initial storm to the southeast through most of Northwest Kansas. Penny size hail from one of the storms, and a peak wind gust of 56 MPH were both reported at Goodland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 16, 11:58 AM CST, 2 hours 47 minutes earlier.
Area forecast discussion, May 16, 11:58 AM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1158 AM MDT THU MAY 16 2013
.UPDATE...
ISSUED AT 1023 AM MDT THU MAY 16 2013
INCREASED POPS ACROSS CWA THIS AFTERNOON AND EVENING BECAUSE OF
CONFIDENCE IN CONVECTION. EARLY MORNING GUIDANCE IS INDICATING
MUCAPE IN EXCESS OF 1000 J/KG AND EFFECTIVE SHEAR AROUND 30KTS
WHICH WILL BE ABLE TO SUSTAIN A FEW MULTICELL CLUSTERS OF
THUNDERSTORMS. WHILE THERE HAVE BEEN CONCERNS OVER FORCING FOR
STORM INITIATION...BELIEVE DIURNAL HEATING AS WELL AS WEAK FORCING
FROM A SHORTWAVE TROUGH MOVING EAST ACROSS THE HIGH PLAINS WILL BE
ENOUGH TO INITIATE STORMS. THREAT WILL CONTINUE INTO THE EARLY
EVENING AS LLJ RAMPS UP JUST EAST OF THE COLORADO BORDER. THE MOST
INTENSE STORMS MAY CONTAIN SOME SMALL HAIL AND GUSTY WINDS UP TO
50 MPH...AND WHILE MOST STORMS SHOULD REMAIN SUB-SEVERE...AT THIS
POINT CANNOT RULE OUT A FEW STORMS REACHING SEVERE CRITERIA.
&&
.SHORT TERM...(TODAY THROUGH SATURDAY NIGHT)
ISSUED AT 240 AM MDT THU MAY 16 2013
UPPER FLOW WILL BE WESTERLY TODAY. THE RIDGE WILL BUILD OVER THE
PLAINS TONIGHT AND FRIDAY. BY FRIDAY NIGHT THE RIDGE WILL MOVE EAST
INTO THE MISSOURI VALLEY. A TROUGH WILL MOVE INTO THE ROCKIES
SATURDAY. A SURFACE TROUGH WILL PERSIST OVER EASTERN COLORADO TODAY
THROUGH FRIDAY NIGHT.
ANOTHER SHORTWAVE WILL PROVIDE LIFT ACROSS THE FA THIS EVENING.
SOUNDINGS INDICATE THAT STORMS WILL BE HIGH BASED. PRECIPITATION
WILL BE LIGHT SO PLAN TO GO WITH SLIGHT CHANCE POPS. THE SHORTWAVE
EXITS AROUND 06Z FRIDAY WITH SUBSIDENCE MOVING INTO THE FA.
SUBSIDENCE AND NIL POPS WILL REMAIN OVER THE FA UNTIL LATE FRIDAY
AFTERNOON WHEN THE NEXT SHORTWAVE IMPACTS THE EXTREME NORTHWEST
CORNER. DYNAMICS JUST CLIP THAT AREA WITH A SLIGHT CHANCE OF
THUNDERSTORMS. BY SATURDAY THE TROUGH STARTS SHIFTING EAST OF THE
ROCKIES WITH DYNAMICS IMPACTING THE FA IN THE AFTERNOON AND
CONTINUING SATURDAY NIGHT. PLAN TO GO WITH CHANCE POPS FOR SATURDAY
AFTERNOON AND NIGHT.
BOUNDARY LAYER RH INCREASES THIS MORNING OVER A PORTION OF THE
EASTERN FA. SATELLITE IS SHOWING SOME STRATUS IN THAT AREA. THE
DEWPOINT DEPRESSION AT HLC IS 4 SO WITH GO WITH PATCHY FOG IN THE
EAST.
MAX TEMPERATURES WILL WARM INTO THE UPPER 80S BY SATURDAY IN
RESPONSE TO 850 TEMPERATURES AROUND 28. MIN TEMPERATURES WILL RANGE
FROM THE MID 50S TO THE LOWER 60S IN THE EAST.
.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 242 AM MDT THU MAY 16 2013
GFS AND ECMWF ARE IN MORE AGREEMENT THAN PREVIOUS MODEL
RUNS...PLACING THE UPPER LEVEL LOW PRESSURE SYSTEM IN THE UPPER
PLAINS AREA. THE 500 MB LEVEL TROUGH WILL BECOME MORE NEGATIVELY
TILTED AND MOVE THROUGH THE REGION SUNDAY MORNING AND EARLY
AFTERNOON...PROVIDING POSITIVE VORTICITY VALUES AND JET MAXES OF
BETWEEN 35 AND 40 KTS. STRONGER MID AND LOWER LEVEL JET WILL STAY
TOWARD THE CENTER AND EASTERN PORTION OF KANSAS. THETA E VALUES AT
850 MB WILL DROP AS THE DAY PROGRESSES SUNDAY. GFS AND ECMWF MODEL
SOUNDINGS SHOW MEAGER CAPE VALUES AND K INDEX VALUES...WHICH
PROVIDES ONLY A MARGINAL ENVIRONMENT FOR THUNDERSTORM DEVELOPMENT.
GFS AND ECMWF DISAGREE SLIGHTLY FOR MONDAY FORECAST...WITH ECMWF
HAVING ZONAL FLOW OVERNIGHT SUNDAY WITH TROUGH PROGRESSING SOUTHWARD
AGAIN MONDAY WHILE GFS HAS TROUGH BASE MOVING THROUGH MONDAY AND
RETURNING TO ZONAL FLOW PATTERN FOR TUESDAY MORNING. THE TWO LONG
RANGE MODELS AGREE FOR WEDNESDAY AND THURSDAY WHERE A SHORTWAVE
RIDGE BUILDS TO THE WEST OF KANSAS.
SURFACE COLD FRONT WILL MOVE THROUGH THE AREA WITH THE ASSOCIATED
SURFACE LOW PRESSURE CENTER SOMETIME SUNDAY MORNING...BRINGING A
CHANCE FOR THUNDERSTORMS. TEMPERATURES AT THE SURFACE WILL RETURN
TO AROUND NORMAL WITH HIGH TEMPERATURES DROPPING INTO THE MID TO
UPPER 70S. TEMPERATURES FOR THE MIDDLE OF NEXT WEEK WILL REMAIN IN
THE MID TO UPPER 70S AS A SURFACE HIGH DEVELOPS TO THE WEST OF THE
CWA TUESDAY. A LOW PRESSURE SYSTEM WILL FORM TO THE WEST AND PROGRESS
EASTWARD THURSDAY AS UPPER LEVEL RIDGE DIMINISHES. DEW POINTS SHOULD
REMAIN IN THE UPPER 40S TO LOWER 50S SUNDAY AND MONDAY...AND
DROPPING INTO THE 30S TUESDAY. MOISTURE SHOULD REBOUND INTO THE
UPPER 40S FOR WEDNESDAY AND THURSDAY. CAPE VALUES OF BETWEEN 300 AND
1000 J/KG WILL BE PRESENT WITH LIFTED INDEX VALUES OF -2 FOR THE
REGION...WHICH COULD PROVIDE MARGINAL INSTABILITY FOR CONVECTION TO
OCCUR...CHANCES MAINLY BEING IN THE AFTERNOON HOURS WITH A
STRENGTHENING OF SURFACE HEATING.
THE GREATEST CHANCE TO SEE SOME ACTIVE WEATHER WILL BE SUNDAY WITH
THE REMAINING INSTABILITY FROM THE STORMS EXPECTED SATURDAY. A COLD
FRONT WILL PASS AND TEMPERATURES WILL RETURN TO AROUND NORMAL.
CHANCES FOR THUNDERSTORMS WILL EXIST MONDAY AS WELL...AND FAIR
WEATHER WILL MOVE INTO THE REGION TUESDAY WITH THE APPROACHING HIGH
PRESSURE SYSTEM. TEMPERATURES WILL RISE INTO THE UPPER 70S AS LOW
PRESSURE DEVELOPS LATER NEXT WEEK...BRINGING CHANCES FOR
PRECIPITATION.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1144 AM MDT THU MAY 16 2013
VFR TO MVFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD. PRIMARY
CONCERN IS THUNDERSTORMS TODAY AT BOTH SITES AND A CHANCE OF SOME
MVFR FOG TONIGHT AT MCK. WINDS WILL GENERALLY BE OUT OF THE SOUTH
TO SOUTHEAST AT 15 TO 20KTS...WITH GUSTS IN EXCESS OF 30KTS
POSSIBLE NEAR THUNDERSTORMS. CEILINGS SHOULD REMAIN VFR THROUGHOUT
THE DAY EXCEPT IN AREAS OF THUNDERSTORMS WHERE CEILINGS MAY
BRIEFLY REACH MVFR.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
UPDATE...JJM
SHORT TERM...FS
LONG TERM...MK
AVIATION...JJM
Hazardous weather outlook, May 16, 1:21 PM CST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
121 PM MDT THU MAY 16 2013
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
121 PM MDT THU MAY 16 2013 /221 PM CDT THU MAY 16 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A CHANCE OF STRONG TO SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN THREATS WITH THESE STORMS. CLOUD TO GROUND LIGHTNING AND
HEAVY DOWNPOURS ARE ALSO LIKELY WITH THESE STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS ARE POSSIBLE EACH DAY THROUGH NEXT TUESDAY ACROSS
THE AREA. SOME STRONG TO SEVERE STORMS ARE POSSIBLE LATE FRIDAY
AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, May 16, 12:25 PM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1225 PM MDT THU MAY 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1224 PM HAIL 2 N ECKLEY 40.14N 102.49W
05/16/2013 E1.75 INCH YUMA CO PUBLIC
&&
024Local storm report, May 16, 12:54 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1254 PM MDT THU MAY 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM HAIL 13 WNW WRAY 40.15N 102.45W
05/16/2013 E1.00 INCH YUMA CO TRAINED SPOTTER
&&
024Local storm report, May 16, 12:58 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1258 PM MDT THU MAY 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 PM HAIL 4 NW WRAY 40.12N 102.28W
05/16/2013 E1.00 INCH YUMA CO TRAINED SPOTTER
&&
024Local storm report, May 16, 1:27 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
127 PM MDT THU MAY 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0127 PM HAIL WRAY 40.08N 102.23W
05/16/2013 E1.00 INCH YUMA CO TRAINED SPOTTER
NICKEL TO QUARTER SIZE HAIL IN WRAY.
&&
BRBSpecial weather statement, May 16, 1:37 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
137 PM MDT THU MAY 16 2013
NEZ080-162000-
HITCHCOCK-
237 PM CDT THU MAY 16 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA...
AT 235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PALISADE...MOVING NORTHEAST AT 20 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 4034 10083 4023 10109 4035 10131 4035 10130
4035 10083
TIME...MOT...LOC 1937Z 244DEG 18KT 4032 10110
MOORESpecial weather statement, May 16, 2:42 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
242 PM MDT THU MAY 16 2013
NEZ080-081-162100-
HITCHCOCK-RED WILLOW-
342 PM CDT THU MAY 16 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA AND RED
WILLOW COUNTY IN SOUTHWEST NEBRASKA...
AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF CULBERTSON...MOVING EAST AT 25
MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM. BE PREPARED IN CASE THIS STORM INTENSIFIES AND BECOMES
SEVERE.
&&
LAT...LON 4034 10051 4023 10090 4035 10094 4035 10050
TIME...MOT...LOC 2041Z 258DEG 22KT 4034 10081
LUNDQUIST
Event by event
1 thunderstorm wind, 1 flash flood, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Cheyenne
- When
- May 16, 2:45 PM CST
- Where
- Cheyenne County, 9.77 mi WNW of St Francis
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.840, -101.960
In addition to the wind, copious amounts of pea to dime size hail covered the ground.
Flash Flood, Cheyenne
- When
- May 16, 3:20 PM CST to 7:20 PM CST
- Where
- Cheyenne County, 13.54 mi NW of St Francis
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.916, -101.971
A trained spotter measured 3 inches of rainfall near the location of the flooding report. The spotter estimated a foot of water was covering the bridge over Hackberry Creek.
Hail, Sherman
- When
- May 16, 3:45 PM MST to 3:50 PM MST
- Where
- Sherman County, Goodland
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 39.350, -101.720
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Louisiana, May 16, 20131 injured · $1.2 million · EF1 · 20 events
- Tornadoes in Texas, May 16, 20131 injured · $150,000 · EF1 · 2 events
- Flash Flood and Heavy Rain in Iowa, May 16, 2013$300,000 · 4 events
- Flash Flooding in Arkansas, May 16 to 17, 2013$120,000 · 3 events
- Hail and Damaging Wind in Arkansas, May 16 to 17, 2013$50,000 · 55 kt wind · 3 events
- High Surf in Hawaii, May 16 to 22, 201315 events
- Hail in Colorado, May 16, 20131.75 in hail · 4 events
- Flood and Hail in Ohio, May 16, 20130.88 in hail · 4 events
- Flash Flood and Hail in Iowa, May 16, 2013$10,000 · 0.88 in hail · 3 events
- Hail in Maine, May 16, 20131.75 in hail · 3 events
- Hail in Nebraska, May 16, 20131 in hail · 3 events
- Hail in Nebraska, May 16, 20131 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441601, 441606, 441600.